Side effects of chemotherapy in the treatment of colon cancer

Chemotherapy is the use of anticancer or cytotoxic drugs to kill tumor cells of colon cancer.

Picture of a patient showing a drawing of a failing large intestine

It is often given as treatment in the case of colon cancer. Chemotherapy does have a number of side effects that a person can experience. These side effects occur because cells other than cancer cells like the bone marrow, lining of the mouth, the lining of the intestines are also affected. The most common side effects are

  • Hair loss
  • Nausea and vomiting
  • Loss of appetite
  • Mouth sores
  • Diarrhea
  • Increased chance of infections due to fewer white blood cells
  • Easy bleeding or bruising
  • Fatigue due to fewer red blood cells

There are also other side effects that are experienced and these side effects show up because of a particular drug that is used during chemotherapy.

Neuropathy:

A tingling sensation in hands and feet and this symptom is a common side effect of oxaliplatin. It can also cause the sensation of extremely hot or cold in the person’s throat or palms. This can also cause pain while swallowing or holding a cold glass.

Diarrhea:

Diarrhea is a common symptom of all chemotherapy drugs but it is known to be particularly bad in the case of a chemo drug known as irinotecan. If a person is taking chemo drugs that cause diarrhea the doctor will often prescribe other medication to treat this condition or keep it in control

Allergies or sensitivity:

Drugs like oxaliplatin can cause symptoms like skin rash, difficulty breathing, chest tightness, back pain, lightheadedness or even weakness.

Hand-foot syndrome:

This side effect is commonly seen with drugs like capecitabine or 5-FU. This side effect starts off as redness in the hands and feet and progresses to pain and sensitivity in the palms and soles. If the condition worsens, the skin may blister and peel and this can lead to painful sores.

Related Posts:

Newsletter

Enter your email address below to subscribe to our newsletter